ContentsSynopsisCodesLook ForDiagnostic PearlsDifferential Diagnosis & PitfallsBest TestsManagement PearlsTherapyDrug Reaction DataReferencesView all Images (2)
Potentially life-threatening emergency
Heparin-induced thrombocytopenia
Print
Other Resources UpToDate PubMed
Potentially life-threatening emergency

Heparin-induced thrombocytopenia

Print Images (2)
Contributors: Nina Haghi MD, Michael W. Winter MD, Paritosh Prasad MD
Other Resources UpToDate PubMed

Synopsis

Heparin-induced thrombocytopenia (HIT) is a potentially life-threatening drug reaction to heparin therapy characterized by a decrease in platelet count and hypercoagulability. HIT occurs in approximately 1%-5% of patients exposed to heparin products (including unfractionated heparin and low molecular weight heparin). Heparin normally functions by binding to platelet factor 4 (PF4), which is released by alpha granules in platelets. This binding inhibits PF4's procoagulant function, but, in some instances, this binding can trigger the production of immunoglobulin G (IgG) antibodies specific to the heparin-PF4 complex. These antibodies activate more platelets, which in turn form more complexes, leading to a hypercoagulable state in which either venous or arterial thromboses can occur. Macrophages consume the IgG-coated platelets, which are removed by the reticuloendothelial system, causing thrombocytopenia.

There are two types of HIT. Type 1 is the most common form and is a nonimmune-mediated reaction in which platelet count will drop soon after exposure to heparin (can be as early as the first day of treatment) but will return to normal once the heparin is discontinued. Type 2 is an immune- or antibody-mediated reaction that takes 5-14 days after the start of heparin treatment to manifest. If a patient has been exposed to heparin and developed antibodies in the past, however, type 2 HIT can develop in the first day of treatment. The patient can develop hypercoagulability with high morbidity (10%) and mortality (20%).

Codes

ICD10CM:
D75.82 – Heparin induced thrombocytopenia (HIT)

SNOMEDCT:
73397007 – Heparin-induced thrombocytopenia

Look For

Subscription Required

Diagnostic Pearls

Subscription Required

Differential Diagnosis & Pitfalls

Best Tests

Subscription Required

Management Pearls

Subscription Required

Therapy

Subscription Required

Drug Reaction Data

Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.

Subscription Required

References

Subscription Required

Last Reviewed: 12/05/2019
Last Updated: 01/24/2020
Copyright © 2020 VisualDx®. All rights reserved.
Potentially life-threatening emergency
Heparin-induced thrombocytopenia
Print 2 Images
View all Images (2)
(with subscription)
Heparin-induced thrombocytopenia (Rapid Onset) : Chest pain, Fever, Reaction 0 to 5 days after drug, heparin group, Tachycardia, Dyspnea, PLT decreased
Copyright © 2020 VisualDx®. All rights reserved.